Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 159, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 2008, 2:58 PM CDT for Taylor County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2008, 2:58 PM CDT (19:58 UTC)
- Expired
- Aug 3, 2008, 3:45 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Taylor County, WI
The radar
The La Crosse radar (KARX), 177 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 031958
SVRARX
WIC119-032045-
/O.NEW.KARX.SV.W.0159.080803T1958Z-080803T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 345 PM CDT
* AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR THE MILLER DAM FLOWAGE...OR 19 MILES WEST OF
MEDFORD...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH TWIN LAKE AND THE MONDEAUX FLOWAGE AROUND 310 PM...
MEDFORD AND CHELSEA AROUND 315 PM...
RIB LAKE AND CAMP FOREST SPRING AROUND 320 PM...
HIGHWAY M AND JOE MARTIN ROAD AROUND 325 PM...
WOOD LAKE AND GOODRICH AROUND 330 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4538 9003 4513 9005 4514 9087 4537 9088
4539 9020
TIME...MOT...LOC 1958Z 267DEG 44KT 4525 9062
$$
THOMPSON3 follow-up statements
000
WWUS53 KARX 032013
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT SUN AUG 3 2008
WIC119-032045-
/O.CON.KARX.SV.W.0159.000000T0000Z-080803T2045Z/
TAYLOR WI-
313 PM CDT SUN AUG 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...
AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ESADORE LAKE...OR 7 MILES NORTHWEST OF
MEDFORD...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMP FOREST SPRING AROUND 320 PM...
RIB LAKE AROUND 325 PM...
HIGHWAY M AND JOE MARTIN ROAD AND GOODRICH AROUND 330 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4538 9003 4514 9005 4513 9006 4514 9067
4537 9067 4539 9020
TIME...MOT...LOC 2013Z 276DEG 42KT 4523 9038
$$
THOMPSON000
WWUS53 KARX 032030
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT SUN AUG 3 2008
WIC119-032045-
/O.CON.KARX.SV.W.0159.000000T0000Z-080803T2045Z/
TAYLOR WI-
329 PM CDT SUN AUG 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...
AT 3 PM CDT...THE PUBLIC REPORTED HAIL SIZES OF A HALF OF AN INCH IN
DIAMETER 2 MILES NORTH OF GILMAN.
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIGHWAY M AND JOE MARTIN ROAD...OR 9
MILES NORTHEAST OF MEDFORD...MOVING EAST AT 50 MPH.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4514 9005 4513 9006 4514 9049 4533 9033
4535 9020 4537 9004
TIME...MOT...LOC 2028Z 279DEG 44KT 4520 9012
$$
THOMPSON000
WWUS53 KARX 032039
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT SUN AUG 3 2008
WIC119-032047-
/O.EXP.KARX.SV.W.0159.000000T0000Z-080803T2045Z/
TAYLOR WI-
339 PM CDT SUN AUG 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY
EXPIRES AT 345 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.
KEEP AN EYE ON THE SKY...AS ADDITIONAL THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...SOME OF WHICH COULD POSSIBLY BE SEVERE.
LAT...LON 4514 9005 4513 9006 4514 9049 4533 9033
4535 9020 4537 9004
TIME...MOT...LOC 2037Z 279DEG 44KT 4518 8997
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:12 PM CDT, 46 minutes earlier.
Area forecast discussion, Aug 3, 2:12 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 212 PM CDT SUN AUG 3 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT ACTIVE WEATHER EXPECTED IN THE NEAR TERM AS UPPER RIDGE IS FLATTENED BY SHORT WAVE ENERGY EJECTING OUT OF CANADIAN UPPER TROUGH. FORECAST CHALLENGE REMAINS THUNDERSTORM AND ASSOCIATED SEVERE WEATHER THREATS TONIGHT AND AGAIN TOMORROW. FORECAST AREA UNDER THE TRANSITION ZONE TODAY WITH STRONG WARM AIR AND MOISTURE ADVECTION PUSHING IN FROM THE SOUTHWEST. ELEVATED WARM LAYER HAS BEEN TRIGGERING THUNDERSTORMS ACROSS CENTRAL MINNESOTA INTO NORTHWEST WISCONSIN BUT MAIN PUSH IS TO THE NORTHEAST AND WITH DRIER AND FAR MORE STABLE AIRMASS IN PLACE ACROSS THE REST OF WISCONSIN...STORMS HAVING HARD TIMES STAYING ORGANIZED. MEANWHILE SURFACE WARM FRONT EXTENDS FROM LOW OVER SOUTHEAST SOUTH DAKOTA INTO CENTRAL IOWA. AHEAD OF THIS FRONT TEMPERATURES HAVE BEEN QUITE COOL BUT LOW LEVEL MOISTURE IS MAKING SOME PROGRESS WITH DEW POINTS SLOWLY RISING. EVENING WEATHER COULD BE QUITE INTERESTING. THREAT FOR STORMS WILL BATTLE WARM MID LAYER TEMPERATURES BUT PLENTY OF OTHER FACTORS IN PLACE FOR POSSIBLE ORGANIZED SEVERE WEATHER EVENT. GIVEN LOCATION OF SURFACE LOW AND WARM FRONT...COULD SEE THUNDERSTORMS ERUPT ALONG AND JUST NORTH OF BOUNDARY THIS EVENING. RUC MODEL HAS BEEN HINTING AT SURGE OF RICH 850 MB THETA-E AIR ALONG WARM FRONT AS WELL AND THIS MATCHES OTHER SHORT TERM GUIDANCE IN DEVELOPING STORMS IN SAME REGION EARLY THIS EVENING. 40 KNOTS OF DEEP LAYER SHEAR AMPLE ENOUGH TO SUSTAIN SUPERCELLS AND FAVORABLE LOW LEVEL SHEAR MAY EVEN ENHANCE LOCAL TORNADO THREAT. THIS WILL HAVE TO BE WATCHED CLOSELY. STORMS WOULD THEN MOVE INTO NORTHEAST IOWA AND SOUTHEAST MINNESOTA... PERHAPS BECOMING MORE ELEVATED AS THEY TRACK EAST INTO WISCONSIN TOWARDS THE OVERNIGHT. EITHER WAY...HAVE RAISED POPS TONIGHT FOR THIS SCENARIO. BOUNDARY WILL REMAIN NEARBY ON MONDAY AS UPPER TROUGH BECOMES MORE ESTABLISHED AND ZONAL FLOW BEGINS TO BECOME A BIT MORE NORTHWESTERLY. MID LEVEL WINDS WILL BE ON THE INCREASE AS NORTHERN SYSTEM BECOMES MORE DOMINANT WEATHER MAKER. OUTCOME STILL REMAINS A BIT TRICKY BUT BANKING ON A ROUND OR TWO OF CONVECTION GOING MONDAY MORNING...WITH ANOTHER POSSIBLE ORGANIZED SEVERE WEATHER EPISODE LATER IN THE DAY TRIGGERED BY ANOTHER SHORT WAVE IMPULSE. AT LEAST PARTS OF FORECAST AREA WILL BE INTO THE WARM SECTOR AS WELL. TEMPERATURE FORECASTS WILL ALSO BE TOUGH AND COULD VARY QUITE A BIT FROM NORTH TO SOUTH AND IN AREAS THAT CLEAR OUT. BY TUESDAY SURFACE LOW AND FRONTAL BOUNDARIES SHOULD BE FURTHER SOUTH AS COOLER AIR STARTS TO PUSH IN. COULD BE SOME LINGERING RAIN THREATS BUT BULK OF SEVERE WEATHER THREAT SHOULD BE OFF TO THE SOUTH AND EAST BY THEN. .LONG TERM...THURSDAY THROUGH SUNDAY AMPLIFICATION IN UPPER PATTERN WILL PUT WESTERN GREAT LAKES INTO NORTHWEST FLOW AS ANOMOLOUS UPPER TROUGH SETTLES INTO EASTERN U.S. IN LATER PERIODS. THIS WILL MAKE FOR QUIETER WEATHER...WITH COOLER AND DRIER REGIME DROPPING TEMPERATURES BACK UNDER NORMALS FOR EARLY AUGUST. DRY FORECAST RUNNING EXCEPT FOR TWO PERIODS. SIGNAL STILL THERE IN MEDIUM RANGE GUIDANCE FOR WEAK SHORT WAVE TO PASS THROUGH THE GREAT LAKES ON THURSDAY AND COULD HELP GENERATE SOME DIURNAL INSTABILITY SHOWERS OR STORMS ACROSS CENTRAL WISCONSIN. OTHER THREAT IS ON SUNDAY /DAY 7/ SINCE GUIDANCE IS NOW HINTING AT MORE SIGNIFICANT IMPULSE DROPPING INTO WESTERN GREAT LAKES ON BACK SIDE OF UPPER TROUGH. AGAIN...THIS COULD GENERATE ROUND OF CONVECTION AS IT PASSES AS EARLY AS SATURDAY NIGHT BUT TOO FAR OUT FOR DETAILS. && .AVIATION... THUNDERSTORM POTENTIAL CONTINUES TO BE THE FOCUS IN THE TAFS. WARM AIR IN MID LEVELS BUILDING NORTHEASTWARD TODAY...THUS CAPPING THE ATMOSPHERE FROM CONVECTIVE INITIATION. ACCORDING TO THE LATEST OPERATIONAL AND PROBABILISTIC DATA...STORMS SHOULD DEVELOP ALONG PERIPHERY OF THE CAP DURING AFTERNOON AND EVENING. CONFIDENCE WAS HIGH ENOUGH TO INCLUDE A PERIOD OF THUNDERSTORMS AT BOTH TAF SITES TONIGHT. SEVERE STORMS WILL BE POSSIBLE...ALTHOUGH AT THIS TIME PREFER TO ALLOW SUBSEQUENT TAF ISSUANCES TO ADDRESS DETAILS OF SEVERE POTENTIAL. IN ADDITION...MVFR CONDITIONS ANTICIPATED FROM ABOUT 04.09Z-04.18Z BASED ON MOISTURE LADEN BOUNDARY LAYER DURING THIS TIME FRAME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...SHEA AVIATION..........THOMPSON
Hazardous weather outlook, Aug 3, 12:57 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1257 PM CDT SUN AUG 3 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1257 PM CDT SUN AUG 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL MOVE NORTHWARD INTO SOUTHEAST MINNESOTA AND SOUTHERN WISCONSIN THIS AFTERNOON...AND THEN BECOME STATIONARY TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON AND EARLY EVENING IN VICINITY OF THE INTERSTATE 35 CORRIDOR IN SOUTHERN MINNESOTA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE... WITH THE HIGHEST POTENTIAL FOR SEVERE WEATHER FROM 6 PM TO 1 AM. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO AN ISOLATED TORNADO THREAT...MAINLY ALONG AND WEST OF A LINE FROM ROCHESTER MINNESOTA TO OELWEIN IOWA. ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS COULD RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE SEVERAL ROUNDS OF THUNDERSTORMS FROM MONDAY INTO TUESDAY. A FEW OF THESE STORMS MAY BECOME SEVERE MONDAY AND MONDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION...ESPECIALLY IF YOUR GROUP IS IN LOCATIONS NEAR AND WEST OF THE MISSISSIPPI RIVER. SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY MONDAY THROUGH MONDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:15 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.